We’ve all seen the news about the growing risk that fentanyl poses to our society. Fentanyl is a powerful synthetic opioid analgesic that is similar to morphine but is 50 to 100 times stronger. It is intended as a prescription drug approved for treating severe pain. The drug has also been used illegally as a recreational drug due to its potency and rapid onset of action. Fentanyl abuse carries serious risks due to its high potency and the potential for overdose death.
Now, there’s a new reason to avoid fentanyl according to Dr. Rahul Gupta, Director of the White House Office of National Drug Control Policy. In a press release put forth by the White House, Dr. Gupta warns of an emerging threat called xylazine that is making its way into fentanyl. When mixed, these two drugs can cause severe health problems and fatal overdoses. In the release, officials refer to fentanyl-laced with xylazine as “FAAX”. That acronym stands for fentanyl-adulterated or -associated xylazine.
In the press release, Dr. Gupta is quoted as saying “As a physician, I am deeply troubled about the devastating impact of the fentanyl-xylazine combination, and as President Biden’s drug policy advisor, I am immensely concerned about what this threat means for the Nation.”
What Is Xylazine?
Xylazine is a sedative used for large and small animals. This includes horses, dogs, cats, and pigs. It is often used to tranquilize animals before medical procedures or surgery. The drug works by blocking nerve signals in the brain that stimulate certain muscles. As a result, the animal becomes calm and relaxed. Xylazine can also be used as an analgesic to relieve pain in some animals.
It is NOT approved for use in humans. Unfortunately, the drug is finding its way into fentanyl supplies and causing serious problems for those who mistakenly ingest it. According to statistics from the Drug Enforcement Administration, the prevalence of xylazine following a fatal overdose increased dramatically between 2020 and 2021. Their research found a 100% increase in cases in the Northeast, a 500% increase in the Midwest, a 750% increase in the West, and a staggering 1,127% increase in the Southern United States.
Research compiled by the Centers for Disease Control and Prevention found that in the 10 major cities studied, only 1% of drug overdoses in 2015 involved xylazine. Five years later in 2020, that number increased to 7%. A Maryland syringe service program found that over the course of 2020 and 2021, around 80% of all drugs containing opioids tested at their facility contained xylazine.
What Happens When You Mix Fentanyl and Xylazine?
Mixing xylazine and fentanyl is not advised. At all.
Abusing the two can lead to several dangerous health consequences. Xylazine is used as an animal sedative, but when combined with the powerful synthetic opioid fentanyl, it can significantly increase its effects on humans. This combination intensifies some of the common side effects associated with both drugs. These side effects include:
- Slowed breathing and heart rate
- Nausea and vomiting
In addition to these physical symptoms, the presence of xylazine in fentanyl may cause serious psychological consequences such as paranoia, hallucinations, and disorientation.
Another emerging threat associated with fentanyl mixed with xylazine is that it can disrupt the effectiveness of the life-saving drug Narcan, which is used in an opioid overdose. Narcan works immediately and stops an overdose from becoming fatal. However, administering Narcan to someone overdosing on both drugs may not work in the same way. While Narcan can stop opioid overdose, it doesn’t reverse the effects of xylazine in the same way. That means someone may not wake up right away like they do when Narcan is administered to an opioid overdose victim.
Finding Help for Drug and Alcohol Abuse
When you or a loved one are struggling with substance abuse, finding help right away is critical for recovery. The longer someone waits, the higher the risk of negative health effects, more intense withdrawal symptoms, and fatal overdose become. People who use drugs like fentanyl are taking a huge risk as the chances there’s something else in the drug seems to be growing by the day. Ending a fentanyl use disorder immediately is the best way to prevent an accidental overdose of fentanyl laced with xylazine.
Royal Life Center is a provider of mental health counseling and addiction recovery. Our philosophy is centered on evidence-based and holistic approaches. That way, clients can find what best supports their recovery journey.
If you or a loved one is struggling with substance abuse, please feel free to reach out to us at 877-RECOVERY. Our addiction specialists are available 24/7 to assist you through this time and find hope in recovery.